Rituximab dilema

Karen3
Karen3 Member Posts: 6
hi there, I recently signed up to the forum because I need some advice and I'm interested in how other people deal with RA. I'm 51, and am at a stage with drugs where I have to make a choice whether to go back on anti TNF or start on Rituximab which I've been offered because the anti TNF was seemingly losing affectiveness. I developed what are pleurisy symptoms and a cold a couple of months ago which is why we stopped the anti TNF but mainly I'm back to normal now with no infections, nothing sinister on the CT scans and need to make this choice of which way to go. I have had the warning about Rituximab that it can set off an irreversible virus with fatal consequences and although it's one in a million, I'm reluctant to go for it until I feel I've exhausted other options. I can't find a huge amount by searching onthe forum about other's opinions of the drug so I wondered if there is any more information about this ghastly side effect? I'd be grateful for any info on this specifically or to be able to chat to someone with experience of using Rit. Thanks Karen

Comments

  • helpline_team
    helpline_team Posts: 2,769
    edited 30. Nov -1, 00:00
    Dear Karen,

    Thanks for your post to Helplines. If you are interested in hearing informal accounts of people on rituximab then the best place to post will be the Living with arthritis forum. However personal experiences are not statistically significant and have their limits in terms of relevance to another's reaction.

    It's understandable that this kind of decision can set off worries, and we'd be happy to talk to you if you'd like some support. The difficulty is that this is a situation where there is a very small risk, but side effect might be one that you'd never want to have happen.

    For the medical side of things we'd have to signpost you to the rheumatology team as this is highly technical.

    I hope you will find some helpful answers and do get in touch if you'd like to talk.

    I hope that is helpful

    Guy
  • tillytop
    tillytop Member Posts: 3,460
    edited 30. Nov -1, 00:00
    Hello Karen

    I am a forum member not a member of the Helpline team but I saw the title of your post and thought I might be able to help.

    I became allergic to Infliximab after 5 years and to Humira after 2 years and, like you, I was given the option of another anti-tnf or Rituximab. Given my experiences with the anti-tnfs I was very unsure about whether to go ahead with the Ritux but, one year on, I am very glad I did. I wasn't aware of the particular side effect you mention but when I talked to the consultant, he told me that Ritux works in a different way from the other biologics (it targets B cells, rather than tnf cells) and it was on that basis that I chose to go for it. Despite my concerns I have had no problems with the Ritux and it is working well. I should have had my second lot of infusions 6 months ago but, due to other health problems, it has been delayed and, although the Ritux is quite definitely wearing off now, it is a year since my last infusions and it has been working well with no side-effects at all. When I looked through the side effects leaflet for Ritux, they looked to me to be virtually identical to those listed for the anti-tnfs and, from what you have said, the fatal virus thing is extremely rare. I did quite a lot of research before I started Ritux and the other thing to say is that, unlike some of the anti-tnfs, Ritux is not (or was not, last time I looked) identified as a "black triangle" drug by the UK Medicines & Healthcare Regulations Agency (MHRA) - which, as I understand it, means that it is not on their "watch list" due to limited long term safety data. And that fact alone gave me a great deal of reassurance.

    The only thing I would say about Ritux is that it is known to be very slow to get going and, when I started, I was advised that it would be at least 6 months before I knew whether or not it was likely to work for me. But steroid infusions are always given alongside Rituximab and, for me, that helped to tide me over until the Ritux kicked in. And on the positive side, if it works, the effects can last anywhere for 6 - 18 months apparently (and I talked to a lady at the hospital recently who was going a year between infusions with no problems at all).

    Finally, just to say that my attitude has always been that I know for certain how bad things will be for me without the meds, and I take the view that I would rather be as well as I can be NOW, than turn down meds due to the possibility of serious side effects at some unspecified point in the future.

    As Guy says, do think about posting on the Living with Arthritis (LWA) forum too because, although there are only a few of us on Rituximab as far as I know, you will get lots of general support and advice. We are a friendly bunch and you will be made very welcome.

    I know it's a difficult decision but good luck with whatever you decide.

    Tillyxxx

Who's Online

8
Anna
Anna
+7 Guests